Anal. PDE 14 (8), 2427-2496, (2021) DOI: 10.2140/apde.2021.14.2427
KEYWORDS: black rings, instability, stable trapping, wave equation, 35Q76
The geometry of solutions to the higher-dimensional Einstein vacuum equations presents aspects that are absent in four dimensions, one of the most remarkable being the existence of stably trapped null geodesics in the exterior of asymptotically flat black holes. This paper investigates the stable trapping phenomenon for two families of higher-dimensional black holes, namely black strings and black rings, and how this trapping structure is responsible for the slow decay of linear waves on their exterior. More precisely, we study decay properties for the energy of solutions to the scalar, linear wave equation , where is the metric of a fixed black ring solution to the five-dimensional Einstein vacuum equations. For a class of black ring metrics, we prove a logarithmic lower bound for the uniform energy decay rate on the black ring exterior , with . The proof generalizes the perturbation argument and quasimode construction of Holzegel and Smulevici (Anal. PDE 7:5 (2014), 1057–1090) to the case of a nonseparable wave equation and crucially relies on the presence of stably trapped null geodesics on . As a by-product, the same logarithmic lower bound can be established for any five-dimensional black string.
Our result is the first mathematically rigorous statement supporting the expectation that black rings are dynamically unstable to generic perturbations. In particular, we conjecture a new nonlinear instability for five-dimensional black strings and thin black rings which is already present at the level of scalar perturbations and clearly differs from the mechanism driven by the well-known Gregory–Laflamme instability.